Just got back from urgent care with BP at 178/110. Took EKG's and nothing wrong with it but my pulse was racing at 121. I kept telling my GP that the hydrochlorothiazide caused my heart to rate but she says NO IT DOESN"T!!! Anyway, the urgent care doc told me to stay on the lisinopril and take 1 tablet of chlonidine. Anyone heard of this. My BP went down so quick in 1 hour. It is now 115/78. I'm real sleepy and a bit lightheaded still but not as bad as before I went to the doc.
This urgent care doc was more thorough with me than my regular doc. Thank goodness!
The clonidine (a potent med) seems to have acted pretty much the way it should have:
Clonidine hydrochloride acts relatively rapidly. The patient's blood pressure declines within 30 to 60 minutes after an oral dose, the maximum decrease occurring within 2 to 4 hours. The plasma level of clonidine hydrochloride peaks in approximately 3 to 5 hours and the plasma half-life ranges from 12 to 16 hours. The half-life increases up to 41 hours in patients with severe impairment of renal function. Following oral administration about 40-60% of the absorbed dose is recovered in the urine as unchanged drug in 24 hours. About 50% of the absorbed dose is metabolized in the liver.
Clonidine stimulates alpha-adrenoreceptors in the brain stem, resulting in reduced sympathetic outflow from the central nervous system and a decrease in peripheral resistance: at a 45° tilt there is a smaller reduction in cardiac output and a decrease of peripheral resistance. During long-term therapy, cardiac output tends to return to control values, while peripheral resistance remains decreased. Slowing of the pulse rate has been observed in most patients given clonidine, but the drug does not alter normal hemodynamic response to exercise.
Are you supposed to continue taking the clonidine at home?
When I was first diagnosed with HBP at my doctor's office, mine was 190/140...started blood pressure meds that day! The doc kept looking at me funny and asking...are you sure you are okay...no headaches or blurred vision?
Good luck, I hope you get to feeling better soon....wow.
Are you sure that the EKGs showed nothing wrong? Was that what the technician told you? It's surprising that your heart was fast, and your blood pressure was high, but there were no abnormalities in your heart rhythm, other than the speed.
[I]The doctor told me that my EKG's were alright besides the tachardia.[/I]
Here you are going to a "doctor" who doesn't seem to understand that diuretics can cause heart rhythm disturbances, or that different people can react differently to the same medicine. If she was a car mechanic, would you take your car to her?
Did your heart rate also come down? I don't think that either med slows down the heart rate.
On the Clondine it did. After I calmed down a bit!
Do you drink coffee or smoke? How about caffeine, like in chocolate or sodas? Do you come into contact with chemicals? Dust? Ink? Plants or weeds? Does your heart race after eating? Is your blood pressure higher at night? Do you have more problems with your heart after lying down to go to bed?
I don't drink caffine or smoke. I like chocolate but haven't had any in a couple of weeks. I don't think I have any chemical reactions. My heart tends to slow down after eating. Blood pressure is higher between 11:00 - 7:00. What do you mean by problems? Like heart palpitations...etc???
Last edited by strong_one; 01-14-2005 at 08:16 AM.
Clonidine slows heart rate and is great at bringing down high blood pressure fast. I take it regularly with my Tiazac (CCB, which also slows heart rate). I think it also calms me down some when I am anxious.
I really, really like clonidine. It does give me some constipation and can sometimes make me very sleepy. It also does not last 24 hours, so if you take it regularly, you have to take it 2 or 3 times a day. If you take it that regularly, you will have some withdrawal symptoms if you stop cold turkey. But not nearly as bad as with a beta blocker.
Back when Toprol XL gave me horrible middle of the night pulse and blood pressure spikes, I would pop a conidine and know that things would start coming down in 30 minutes. Clonidine was a godsend then.
If I were you, I would ditch the diuretic permanently and insist on something else. I tried Hyzaar which has a diuretic in it and it gave me tachicardia in the middle of the night that sent me to the emergency room.
Clonidine also comes in a patch form called Catapres. One patch is good for a week. I suffered some minor skin irritation with the patch, and don't get as good a control as with the pills.
I'm not sure what you are taking but it isn't a good idea to take clonidine with a beta blocker on a regular basis. It makes getting off either one of them harder.
Hydrochlorothiazide was the first HBP med I ever took (back in '79) I had been on it for approximately 6 mos when I had my first bout with a racing pulse. It scared my to death!
I finally had to start taking a beta blocker to get it under control.
No internet back then or much info about these drugs at all. Nobody ever told me it could have been a side effect of the med. But I'm certain now that it was.
Hope you feel better,